Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Association between ipilimumab and celiac disease. Mayo Clin Proc 2013 Apr;88(4):414-7

Date

04/02/2013

Pubmed ID

23541015

DOI

10.1016/j.mayocp.2013.01.015

Abstract

A 62-year-old man with chemotherapy-naive, castration-resistant metastatic prostate cancer presented with refractory diarrhea despite prolonged high-dose corticosteroid treatment after receiving 3 doses of ipilimumab as part of a phase 3 clinical trial. The investigative work-up and response to a gluten-free diet essentially confirm celiac disease. Although ipilimumab-induced enterocolitis is a well-reported complication, there have been no reported cases of celiac disease with ipilimumab therapy, to our knowledge. We suspect that ipilimumab may have amplified the symptomatic presentation of previously unrecognized celiac disease or perhaps even triggered the disease itself. With ipilimumab being used more commonly in the treatment of melanoma and prostate cancer, we believe that physicians should be aware of this potential adverse outcome when evaluating a patient who experiences persistent diarrhea during or after ipilimumab treatment.

Author List

Gentile NM, D'Souza A, Fujii LL, Wu TT, Murray JA

Author

Anita D'Souza MD Associate Professor in the Medicine department at Medical College of Wisconsin




MESH terms used to index this publication - Major topics in bold

Antibodies, Monoclonal
Antineoplastic Agents
Celiac Disease
Diarrhea
Humans
Ipilimumab
Male
Middle Aged
jenkins-FCD Prod-482 91ad8a360b6da540234915ea01ff80e38bfdb40a